Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



High-order finite-difference methods for Poisson's equation

Author: H. J. van Linde
Journal: Math. Comp. 28 (1974), 369-391
MSC: Primary 65N05
MathSciNet review: 0362936
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Finite-difference approximations to the three boundary value problems for Poisson's equation are given with discretization errors of $ O({h^3})$ for the mixed boundary value problem, $ O({h^3}\vert\ln h\vert)$ for the Neumann problem and $ O({h^4})$ for the Dirichlet problem, respectively. These error bounds are an improvement upon similar results obtained by Bramble and Hubbard; moreover, all resulting coefficient matrices are of positive type.

References [Enhancements On Off] (What's this?)

  • [1] J. H. Bramble & B. E. Hubbard, "On the formulation of finite difference analogues of the Dirichlet problem for Poisson's equation," Numer. Math., v. 4, 1962, pp. 313-327. MR 26 #7157. MR 0149672 (26:7157)
  • [2] J. H. Bramble & B. E. Hubbard, "A finite difference analogue of the Neumann problem for Poisson's equation," J. Soc. Indust. Appl. Math. Ser. B. Numer. Anal., v. 2, 1965, pp. 1-14. MR 32 #8516. MR 0191107 (32:8516)
  • [3] J. H. Bramble & B. E. Hubbard, "Approximation of solutions of mixed boundary value problems for Poisson's equation by finite differences," J. Assoc. Comput. Mach., v. 12, 1965, pp. 114-123. MR 30 #1615. MR 0171384 (30:1615)
  • [4] H. van Linde, High-Order Finite Difference Methods for Poisson's Equation, Thesis, Groningen, 1971.
  • [5] G. H. Shortley & R. Weller, "The numerical solution of Laplace's equation," J. Appl. Phys., v. 9, 1938, pp. 334-348.
  • [6] J. H. Bramble & B. E. Hubbard, "On a finite difference analogue of an elliptic boundary problem which is neither diagonally dominant nor of non-negative type," J. Mathematical Phys., v. 43, 1964, pp. 117-132. MR 28 #5566. MR 0162367 (28:5566)
  • [7] R. S. Varga, Matrix Iterative Analysis, Prentice-Hall, Englewood Cliffs, N.J., 1962. MR 28 #1725. MR 0158502 (28:1725)
  • [8] E. Batschelet, "Über die numerische Auflösung von Randwertproblemen bei elliptischen partiellen Differentialgleichungen," Z. Angew. Math. Phys., v. 3, 1952, pp. 165-193. MR 15, 747. MR 0060912 (15:747b)
  • [9] M. Rockoff, "On the numerical solution of finite difference approximations which are not of positive type," Notices Amer. Math. Soc., v. 10, 1963, p. 108. Abstract #597-169.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N05

Retrieve articles in all journals with MSC: 65N05

Additional Information

Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society